Dr. Brown is an assistant professor of pharmacy practice at the Lloyd L. Gregory School of Pharmacy, Palm Beach Atlantic University,West Palm Beach, Florida.
A patient at your hospital service, MT, a 61-year-old white man, is awaiting discharge counseling. He was admitted several days ago for what he believed to be a "heart attack." Upon performing an electrocardiogram and drawing cardiac enzymes, it was determined that this patient was experiencing angina. Thrombophlebitis complicated his stay, but he has since recovered.
As you glance at his medications, you notice that MT is currently taking lisinopril, simvastatin, isosorbide mononitrate, aspirin, and metoprolol. Before you begin talking with MT about his medications, he tells you that he has been experiencing a headache that he rates 8 out of 10 on a pain scale for the past couple of days. He describes the pain as a "band-like" constriction around his neck and head. The pain is "tightening" in nature but is not associated with nausea or photophobia. Getting out of bed and moving around does not appear to aggravate his headache, but he does notice it tends to worsen about an hour after he has taken his morning medications, and the pain persists throughout the day.
He did not want to mention this to the nurse or physician because he was afraid it would prolong his stay; however, he is concerned, as it has not dissipated, and he wants to know if you think he should say something to his medical team before he leaves today. What could be potential causes of his headache? How should it be treated so that his hospital discharge may occur?
Headaches should be recognized as a physical illness or condition, much like hypertension and asthma.1 The management of headaches often occurs in the outpatient setting, commonly in the form of self-treatment, and patients frequently seek advice from their community pharmacists regarding appropriate treatment options. Severe headaches can be debilitating and sometimes lead a patient to the emergency department to seek relief.
When determining the origin of a headache, it is important to consider all potential causes. Headaches may arise for various reasons, ranging in severity from medications taken to conditions such as tumors, infections, elevated blood pressure, clots, and aneurysms. Headaches not arising from organic causes are referred to as primary headaches, and those resulting from organic causes are termed secondary headaches. Signs that a patient's headache may be stemming from a serious underlying disorder include:
Recognition of medications known to precipitate adverse drug reactions such as headaches is an integral part of pharmacists' responsibilities. Medications commonly associated with headache include nitrates, hormone therapies (eg, estrogen, progestin), phosphodiesterase-5 inhibitors such as sildenafil, and antihypertensives.3,4 Additionally, overuse of analgesics and withdrawal from benzodiazepines, barbituates, narcotics, or antidepressants commonly precipitate headaches.5
Looking back at MT, a quick search on "clinical pharmacology" would indicate that all of his medications potentially may cause a headache.6 Upon further inquiry, you determine that MT was initiated on isosorbide mononitrate about 2 days ago (about the time his headaches began), and all other medications were started upon admission. MT tells you that his headache is relatively similar to the type he had while receiving intravenous morphine and nitroglycerin upon admission.
Although it is likely that MT's nitrate therapy is the causative agent of his headaches, other causes should be ruled out first. Medical conditions such as ischemia have been linked to headache. Additionally, a poor night's sleep could contribute.
In a case report, a 78-year-old patient reported symptoms consistent with a cluster headache (eg, lacrimation, unilateral pain, no nausea or photophobia) that were worse 2 hours after medication administration and had been occurring for about 1 week. This patient had been taking isosorbide mononitrate for 11 years. Upon discontinuation of nitrate therapy, however, the headaches dissipated, and they returned upon rechallenging. He was started on low-dose nitrate therapy with no headaches. Of note, magnetic resonance imaging results found the presence of a pituitary tumor, and later the tumor was removed.7
Although this case report presents a "mixed" picture, nitrates are frequently associated with headaches. Drug-induced headaches, however, often present as tension-type headaches or migraines. MT's description of his headache (ie, "band-like" tension around the neck and head, lack of nausea and photophobia, lack of aggravation by physical activity) are consistent with a classic tension-type headache. Also, it is important to note that his current headache is similar to a headache that he experienced while receiving intravenous nitroglycerin, and the headache tended to worsen about an hour after medication administration.8
The inpatient management of headaches often is driven by several factors, including the type of facility (eg, community hospital, university teaching center, dedicated headache inpatient treatment center), the nature of the headache, the need for close monitoring of the patient during treatment, and as patient factors, such as the presence of comorbidities, medical stability of the patient, psychological or psychiatric conditions (including dependency), and patient preference.5 Protocols often exist to ensure safe and effective administration of medications.
In MT's case, consultation with his health care team is important. It may be prudent to reduce the dose of his nitrate to see if he notices a reduction or elimination of his headache. The cardiovascular risk and benefits of this reduction or elimination will need to be assessed, however. Additionally, treatment with acetaminophen may be warranted. This agent is generally safe and effective when taken at the recommended doses up to 4 g/day.
Use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen may be considered and is often effective in the treatment of tension-type headaches.9 The cardiovascular effects associated with NSAIDs also should be considered, especially in a patient like MT, who has evidence of heart disease. Although clinical data suggest that selective cyclooxygenase-2 inhibitors such as celecoxib have a higher association with acute myocardial infarction, compared with nonselective agents, the latter still appear to carry a small risk, especially diclofenac.10,11
Analgesics containing caffeine also may be beneficial when treating tension- type headaches. Only short-term use of these agents is recommended, however, due to a risk for rebound headache upon discontinuation. The cardiac effects of caffeine on increasing blood pressure also would need to be assessed. The use of ergotamine in MT is not the best treatment option, given his history of heart disease. Ergotaminecontaining products may cause limb ischemia, arterial stenosis, myocardial infarction, and cardiac valve lesions.8
Pharmacists in the inpatient setting are involved in patient care in a variety of ways. Whether rounding with the medical team, processing orders, or discharge counseling, pharmacists must ensure the safe and effective use of medications. Recognition of medications associated with the development of headache, along with the type of headache, can help direct decision making to ensure the appropriate provision of medical care.
Knowledge of effective treatment options and taking underlying disease states into consideration are important factors for the resolution of headaches in the inpatient setting. Pharmacists also can help ensure that medication lists, allergies, and treatment failures are documented in the patient's record. Furthermore, following established protocols for diagnosing and managing headaches can help ensure that the patient receives the safest and most effective health care.
One study linked multiple pregnancies to an increased risk of developing atrial fibrillation later in life, and another investigated the association between premature delivery and cardiovascular disease.
Clinical features with downloadable PDFs